Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Miami, FL

January 9, 2014Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jan 9, 2014, 7:55 PM EST for Palm Beach County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2014, 7:55 PM EST (00:55 UTC)
Expired
Jan 9, 2014, 8:30 PM EST
In force
35 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 146 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 0.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2014-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2014-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS52 KMFL 100055
SVRMFL
FLC099-100130-
/O.NEW.KMFL.SV.W.0001.140110T0055Z-140110T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
755 PM EST THU JAN 9 2014

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 830 PM EST

* AT 754 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR JUPITER...AND MOVING
  SOUTHWEST AT 20 MPH.

* THE STORM WILL AFFECT...
  JUPITER...
  JUNO BEACH...
  PALM BEACH GARDENS...
  AND SURROUNDING COMMUNITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 58
MPH...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 2678 8007 2683 8021 2696 8015 2698 8014
      2698 8008 2696 8007 2695 8006 2687 8004
      2683 8003
TIME...MOT...LOC 0055Z 029DEG 16KT 2691 8009

$$
CWC
1 follow-up statement
271 
WWUS52 KMFL 100111
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
811 PM EST THU JAN 9 2014

FLC099-100120-
/O.CAN.KMFL.SV.W.0001.000000T0000Z-140110T0130Z/
PALM BEACH FL-
811 PM EST THU JAN 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PALM BEACH COUNTY
IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS
WEAKENED. THUS THE THUNDERSTORM WARNING HAS BEEN CANCELLED, HOWEVER,
SOME THUNDERSTORMS WILL STILL AFFECT THE AREA BRINGING LOCALLY 
HEAVY RAIN AND GUSTY WINDS. 

LAT...LON 2678 8007 2683 8021 2696 8015 2698 8014
      2698 8008 2696 8007 2695 8006 2687 8004
      2683 8003
TIME...MOT...LOC 0110Z 029DEG 16KT 2685 8013

$$
CWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 6:43 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jan 9, 6:43 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
643 PM EST THU JAN 9 2014

.AVIATION...
THE WARM FRONT THAT HAS BEEN PRODUCING SCATTERED SHOWERS
THROUGHOUT THE DAY WILL CONTINUE TO MOVE NORTHWARD THROUGH
TONIGHT. LEFT VCSH IN ACROSS ALL TERMINALS THROUGH FRIDAY MORNING,
HOWEVER, MOST OF THE SHOWER ACTIVITY WILL REMAIN ACROSS NORTHERN
AREAS THIS EVENING ESPECIALLY NEAR KPBI. PATCHY FOG MAY DEVELOP
LATE TONIGHT INTO EARLY FRIDAY MORNING AT KAPF AS ENOUGH LOW LEVEL
MOISTURE WILL REMAIN IN PLACE. WINDS WILL CONTINUE TO DIMINISH AS
THE EVENING PROGRESSES. THE WARM FRONT WILL CONTINUE TO MOVE NORTH
ON FRIDAY AND WINDS WILL REMAIN OUT OF THE SOUTHEAST ACROSS ALL
TERMINALS.

&&

.PREV DISCUSSION... /ISSUED 246 PM EST THU JAN 9 2014/

SYNOPSIS...
RAIN CHANCES GRADUALLY DECLINE FOR THE REST OF THE WEEK...WITH
VERY WARM CONDITIONS PREVAILING. A WEAK COLD FRONT WILL MOVE
THROUGH SATURDAY NIGHT.

SHORT TERM /TONIGHT THROUGH SUNDAY/...
ISENTROPIC LIFT AND MODEST CONVERGENCE CONTINUE TO INTERACT WITH
ABUNDANT DEEP-LAYER MOISTURE TO PRODUCE NUMEROUS SHOWERS ACROSS
MUCH OF SOUTH FLORIDA. OVERCAST CONDITIONS HAVE LIMITED
INSTABILITY THUS FAR...BUT CANT RULE OUT SOME BREAKS IN CLOUDS
LATE THIS AFTERNOON...SO WILL KEEP ISOLATED THUNDER IN GRIDS NEAR
EAST COAST AND ATLANTIC WATERS. THE CLOUDINESS HAS SUPPRESSED
WARMING SOMEWHAT...KEEPING MAXIMA IN 70S MOST AREAS.

DEEPEST MOISTURE AXIS WILL INCH NORTHWARD OVERNIGHT...FOCUSING
OVER CENTRAL FLORIDA BY FRIDAY. THIS SHOULD LEAD TO A DECLINE IN
SHOWER COVERAGE...BUT VERY MOIST AND WARM AIRMASS WILL STILL
SUPPORT SCATTERED SHOWERS THROUGH FRIDAY. AS HIGH PRESSURE NEAR
THE NORTHEAST CONUS COAST DRIFTS EASTWARD...LOW-LEVEL FLOW OVER
SOUTH FLORIDA WILL TRANSITION FROM EASTERLY TO SOUTHEASTERLY...AND
DIMINISH SLIGHTLY OVER TIME.

FAVORING FOG FORMATION TONIGHT ARE NEAR-SATURATED BOUNDARY
LAYER...CALM WINDS...AND SLIGHT MOISTURE ADVECTION FROM THE
SOUTHEAST. INHIBITING FOG WILL BE NEAR-OVERCAST CONDITIONS AND
SCATTERED SHOWERS. THESE CONFLICTING FACTORS MAKES FOG FORECAST
DIFFICULT. HAVE ELECTED TO KEEP PATCHY FOG IN GRIDS MOST INLAND
AND WEST COAST AREAS LATE TONIGHT.

TEMPERATURES THROUGH SATURDAY WILL BE WELL ABOVE NORMAL...WITH
MINIMA IN THE 60S TO LOW 70S. WITH SLIGHTLY MORE SUNSHINE
EXPECTED...MAXIMA SHOULD REACH LOW 80S MOST AREAS.

WINDS SATURDAY WILL INCREASE OUT OF THE SOUTH IN ADVANCE OF A MID-
LATITUDE SHORTWAVE TROUGH AND ATTENDANT COLD FRONT. THE COLD FRONT
WILL APPROACH LATE SATURDAY AND CROSS SATURDAY NIGHT. BETTER
DYNAMICS WILL RESIDE WELL NORTH OF THE AREA...BUT DIURNAL
CONVECTION COULD DEVELOP ALONG THE FRONT OVER CENTRAL FLORIDA.
RIGHT NOW...TIMING OF FROPA LOOKS TO BE LATE ENOUGH OVER CENTRAL
FLORIDA SUCH THAT WEAK INSTABILITY WILL PRECLUDE MUCH IN THE WAY
OF THUNDER. LITTLE/NO COOL AIR IS EXPECTED BEHIND THIS FRONT FOR
SUNDAY.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LONG RANGE MODELS ARE STILL SHOWING ANOTHER COLD FRONT MOVING THROUGH
SOUTH FLORIDA EARLY NEXT WEEK WITH HIGH PRESSURE BUILDING INTO
THE AREA FOR MIDDLE TO END OF NEXT WEEK. THIS FRONT WILL BRING DRIER
AND COOLER WEATHER TO SOUTH FLORIDA FOR THE MIDDLE TO END OF NEXT
WEEK. TEMPERATURES SHOULD REMAIN NEAR NORMAL FOR THIS TIME OF
YEAR WITH HIGHS IN THE 70S AND LOWS IN THE 40S EXCEPT 50S OVER THE
EAST COAST METRO AREAS.

AVIATION...
PREVAILING MVFR CONDITIONS ARE EXPECTED FOR THE EAST COAST TAF
SITES THROUGH THE AFTERNOON HOURS. BRIEF IFR CONDITIONS ARE
POSSIBLE IN SHOWERS. A CONVERGENT LINE OF MODERATE SHOWERS
DEVELOPED ACROSS SOUTHERN BROWARD COUNTY EARLY THIS
AFTERNOON...AND THIS WILL CONTINUE TO SLOWLY DRIFT NORTH. BY 19Z
IT SHOULD MOVE NORTH OF KFLL AND MOVE TO KFXE. ELSEWHERE FOR THE
EAST COAST TAF SITES...SCATTERED SHOWERS WILL CONTINUE TO MOVE
INTO THE COAST. SHALLOW RAIN SHOWERS APPEAR TO HAVE MOVED INTO
KAPF...AND IFR CONDITIONS WERE OCCURRING. THESE SHOWERS WERE NOT
SHOWING UP ON THE RADAR. A SHORTWAVE WAS NOTED IN THE VISIBLE
IMAGERY JUST TO THE WEST OF NAPLES...AND THIS IS LIKELY
RESPONSIBLE FOR THE LOWER CIGS AND RAINFALL. THE WARM FRONT WAS
LOCATED ACROSS SOUTH FLORIDA NEAR THE BROWARD /MIAMI- DADE
LINE...AND THIS BOUNDARY WILL SLOWLY SLIDE NORTH THROUGH THE DAY
TODAY. SHOWERS MAY CONTINUE AT KAPF AND KPBI FOR MUCH OF THE
NIGHT...AND KEPT VCSH ELSEWHERE. EASTERLY WINDS 10-15 KNOTS WILL
CONTINUE...AND ARE EXPECTED TO DIMINISH THIS EVENING...ESPECIALLY
SOUTH. THE BOUNDARY WILL CONTINUE TO MOVE NORTH ON FRIDAY...AND
WINDS WILL SHIFT TO THE SOUTHEAST. ONLY ISOLATED SHOWERS ARE IN
THE FORECAST...SO DID NOT MENTION IN THE TAFS ON FRIDAY AT THIS
TIME.

MARINE...
WINDS OFF PALM BEACH COUNTY HAVE REMAINED AROUND 20 KNOTS THIS
AFTERNOON...SO HAVE EXTENDED ADVISORY UNTIL 0Z. ELSEWHERE...15-20
KNOT EAST WINDS WARRANT SMALL CRAFT TO EXERCISE CAUTION. WINDS
SHOULD TURN SOUTHEAST OVERNIGHT THEN TURN SOUTHERLY ON FRIDAY AT
SPEEDS OF 10-15 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  69  81  72  83 / 50 30 20 30
FORT LAUDERDALE  71  81  74  82 / 40 30 20 30
MIAMI            72  83  73  84 / 30 30 20 20
NAPLES           67  82  67  82 / 40 30 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK UNTIL 7 PM EST THIS EVENING FOR COASTAL BROWARD-
     COASTAL MIAMI DADE-COASTAL PALM BEACH.

AM...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR COASTAL
     WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
     WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING
     FROM 20 NM TO 60 NM.

GM...NONE.
&&

DISCUSSION/MARINE/FIRE...30/KOB
AVIATION/RADAR...55/CWC
Hazardous weather outlook, Jan 9, 7:13 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
713 PM EST THU JAN 9 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
110015-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
713 PM EST THU JAN 9 2014

...MODERATE RISK OF RIP CURRENTS ATLANTIC COAST BEACHES TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS: THERE IS A MODERATE RISK OF RIP CURRENTS ACROSS THE
ATLANTIC COAST BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MODERATE RIP CURRENTS WILL BE POSSIBLE THROUGH THE DAY FRIDAY
ALONG THE EAST COAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jan 9, 7:40 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
740 PM EST THU JAN 9 2014

FLZ067-068-168-100115-
COASTAL PALM BEACH COUNTY FL INLAND PALM BEACH COUNTY FL METRO PALM
BEACH COUNTY FL
740 PM EST THU JAN 9 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN PALM
BEACH COUNTY...FOR GUSTY WINDS OF 45 TO 55 MPH...

* UNTIL 815 PM EST

* AT 738 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR JUPITER...AND MOVING SOUTH AT 5 MPH.

* THE STORM WILL AFFECT...
  JUPITER...
  PHILO FARMS...
  JUNO BEACH...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2676 8003 2679 8026 2696 8021 2696 8015
      2698 8014 2698 8008 2696 8007 2687 8004
      2681 8003 2680 8005 2680 8003
TIME...MOT...LOC 0040Z 019DEG 2KT 2692 8006

CWC

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 7:24 PM ESTSpecial Marine WarningMFL66 min
Jan 9, 7:40 PM ESTSpecial Weather StatementMFLMartin35 min
Jan 9, 8:25 PM ESTAreal Flood AdvisoryMFLPalm Beach3 hr
Jan 9, 8:28 PM ESTSpecial Marine WarningMFL62 min
Jan 9, 9:29 PM ESTFlash Flood WarningMFLPalm Beach6 hr
Jan 9, 10:06 PM ESTSpecial Marine WarningMFL54 min
Jan 9, 10:34 PM ESTSpecial Marine WarningMFL56 min
Jan 9, 11:08 PM ESTAreal Flood AdvisoryMFLPalm Beach112 min
Jan 9, 11:26 PM ESTSpecial Marine WarningMFL64 min
Jan 10, 12:46 AM ESTFlash Flood WarningMFLPalm Beach6 hr
Jan 10, 3:27 AM ESTSpecial Marine WarningMFL63 min
Jan 10, 3:29 AM ESTFlash Flood WarningMFLPalm Beach6 hr
Jan 10, 6:27 AM ESTAreal Flood WarningMFLPalm Beach16 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.